Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 121, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2006, 3:17 PM CDT for Clinton County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2006, 3:17 PM CDT (20:17 UTC)
- Expired
- May 17, 2006, 3:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Clinton County, IA
The radar
The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:00 PM CDT, 17 minutes earlier.
Area forecast discussion, May 17, 3:00 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT WED MAY 17 2006 .DISCUSSION... STRONG NW FLOW IN PLACE TODAY WITH COLD FRONT JUST MOVING INTO THE NRN CWA EARLY THIS AFTERNOON. THE 12Z UA ANALYSIS SHOWED A POTENT S/W OVER SWRN ONTARIO WITH H3 12HR HGT FALLS OF 210DM AND H5 HGT FALLS OF 170DM. MODELS WERE ALL UNDERDOING THE STRENGTH OF THE TROF BASED ON H5 HEIGHTS. AS OF 20Z SCATTERED TSRA WERE DEVELOPING OVER THE NERN CWA JUST AHEAD OF THE FRONT IN BETTER REGION OF UPPER FORCING AND LOW LEVEL INSTABILITY. STRONG STORMS WERE DEVELOPING A LITTLE FURTHER WEST THAN PREVIOUSLY EXPECTED. HOWEVER WITH WESTERLY FLOW AHEAD OF THE SURFACE FRONT ADVECTING IN LOW SFC DEWPOINTS...EXPECT THE BETTER ENVIRONMENT FOR STRONG CONVECTION TO SHIFT EAST INTO THE CURRENT WATCH BOX. THIS CONVECTION WILL SHIFT SOUTH THE REST OF THE AFTERNOON WITH THE FRONT AND SHOULD BE OUT OF THE CWA BY EARLY EVENING. FOR THE OVERNIGHT EXPECT CLEAR/MOSTLY CLEAR SKIES WITH UPSTREAM CLOUDS MAINLY CUMULIFORM WHICH SHOULD DISSIPATE AFTER LOSS OF HEATING. STRONG CAA WILL SPREAD OVER CWA LATE TONIGHT SO LEANED TOWARD COOLER MET NUMBERS. REGION TO STAY UNDER NW FLOW INTO THE WEEKEND KEEPING UNSETTLED WEATHER AND NEAR TO BELOW NORMAL TEMPS OVER THE REGION. MODELS SHOW A NW-SE ORIENTED BAROCLINIC ZONE SETTING OVER THE PLAINS THURSDAY INTO SATURDAY. ENERGY MOVING THROUGH THE NW FLOW SPINS UP A COUPLE OF WEAK SURFACE SYSTEMS THAT WILL STAY TO OUR WEST. THETA-E ADVECTION COMBINED WITH S/W ENERGY AHEAD OF THE THESE SURFACE SYSTEMS SHOULD BE ENUF FOR SOME SCATTERED SHRA/TSRA THURSDAY NIGHT AND AGAIN FRIDAY NIGHT. SO HAVE KEPT LOW POPS FOR THESE PERIODS MAINLY IN THE SOUTH AND WEST. WITH CWA ON THE COOL SIDE OF THE BAROCLINIC ZONE...FAVORED THE COOLER MET GUIDANCE. FOR SUNDAY THROUGH WEDNESDAY THERE WAS A LOT OF MODEL DISCREPANCIES ON THE 17/00Z RUN WITH REGARD TO HOW PROGRESSIVE THE UPPER FLOW WILL BECOME AND THE RESULTING BREAK DOWN OF THE NW FLOW REGIME. THE GFS WAS FAR LESS PROGRESSIVE THAN THE 17/00Z ECMWF...HOLDING THE RIDGE IN THE WEST...KEEPING NW FLOW OVER THE CENTRAL U.S. UNTIL EARLY TUESDAY WHEN IT FINALLY MOVED THE RIDGE INTO THE MS VALLEY. THE ECMWF ON THE OTHER HAND PUSHED THE H5 RIDGE INTO THE CENTRAL U.S. BY EARLY MONDAY. ON THE 17/12Z RUN THE GFS CAME MORE IN LINE WITH THE ECMWF AT LEAST EARLY IN THE WEEK...MOVING THE RIDGE EAST FASTER THAN THE PREVIOUS RUN. AS A RESULT...HAVE LEANED TOWARD THE MORE PROGRESSIVE AND WARMER SOLUTION. THIS WOULD ALSO SUGGEST THE FIRST HALF OF NEXT WEEK WILL BE DRY. HOWEVER...THE 12Z GFS WAS VERY AGGRESSIVE IN UNDERCUTTING THE CENTRAL U.S. RIDGE WITH PACIFIC ENERGY AND BREAKING OUT SIGNIFICANT PCPN OVER THE CENTRAL U.S. BY WEDNESDAY. THIS SOLUTION WAS QUITE DIFFERENT FROM THE 00Z EMCWF AND GFS...SO HAVE DISCOUNTED IT FOR NOW. ...DLF... .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE.
Hazardous weather outlook, May 17, 5:07 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 507 AM CDT WED MAY 17 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 507 AM CDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING AS A FRONT DROPS SOUTHWARD OUT OF WISCONSIN AND INSTABILITY BUILDS AHEAD OF THE FRONT THROUGH THE DAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... AND A FEW OF THE STORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS IN THE AFTERNOON AND EARLY EVENING. THUNDERSTORMS SHOULD DIMINISH QUICKLY AFTER SUNSET. THE GREATEST RISK FOR SEVERE WEATHER WILL BE EAST OF A LINE FROM DUBUQUE IOWA TO MEMPHIS MISSOURI. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL MOVE THROUGH THE AREA ON THURSDAY AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES WITH HAIL OR DAMAGING WIND REPORTS THIS AFTERNOON AND EVENING. MAYES
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:50 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 25 min |
| May 17, 3:50 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island, Whiteside | 40 min |
| May 17, 4:09 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 66 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.